Narcan: What You Need to Know During an Opiate Epidemic
America is in the midst of the worst opiate epidemic our country has ever seen. According to the American Society of Addiction Medicine, drug overdose is the most common cause of accidental death in the United States. In 2014, 47,055 people died of a drug overdose, and the numbers are rising. The opiate crisis has touched every corner of the nation, as indicated by the following statistics compiled by the Centers for Disease Control and Prevention (CDC):
Opiate Epidemic in America
- More than sixty percent of fatal drug overdoses involve opiates
- Every day, 78 Americans die from an overdose on opiates
- Fatal overdoses from legal opiates, such as prescription pills, have quadrupled since 1999
- Between 2000 and 2014, almost 500,000 people died from an overdose on legal or illegal opiates
What are Opiates?
The extreme increase of overdose in the United States is overwhelmingly due to opiates. These drugs are a highly addictive class of narcotics that produce euphoria and pain relief. Some are legal, such as prescription morphine, while others, like heroin, are illegal. All cause physical and psychological addiction after prolonged use.
- Fentanyl (both prescription and street quality)
In the beginning, opiates may effectively reduce pain in a patient, or produce euphoria for a user. Over time, as the body develops a tolerance to the drug, the user will develop withdrawal symptoms, such as:
- Nausea and vomiting
- Depression, anxiety, and despair
- Sweats and chills
- Restless leg syndrome
- Intense craving
- Inability to sleep
- Dehydration through loss of body fluids
- Loss of memory and poor concentration
When the body develops a tolerance, the addict seeks more and more quantities of the substance to fulfill their physical and mental cravings. The danger is that abusing prescription pills can lead to an overdose, and using illicit opiates found on the street, like heroin and fentanyl, carries a huge risk of overdose. When buying illegal drugs, the addict has no way to determine potency or identify whether or not the substance has been mixed with a lethal chemical such as carfentanil (an anesthetic used to “cut” heroin and maximize quantities.) This leads to the overdose death of thousands every year and fuels the current opiate epidemic.
What is Narcan?
Narcan is the most commonly used brand of the drug naloxone, which reverses the effects of an opiate overdose in an emergency. Naloxone has been approved for use by the FDA since 1971 but has only recently been commonly prescribed and used. It works as an opiate antagonist, meaning that the naloxone molecules force the opiate molecules off of the brain’s receptors, replacing them in the nervous system. An individual may inject Naloxone intravenously or intramuscularly, or inhale it. It comes in several forms:
- Nasal spray, inserted into the patient’s nostrils
- Injectable solution with syringe administered intravenously
- Auto-injector box used by pressing the device against the skin of the patient
In people who have not used any opiates, naloxone has no recorded side effects. In an overdose victim, because the naloxone forces the opioid molecules off of the brain’s receptors, it can cause precipitated withdrawal. This is a condition in which the addict goes through a rapid physical withdrawal from the drug; it causes extreme physical discomfort but reverses the deadly effects of the opiate.
Is it Safe?
An individual can safely take Naloxone, assuming that the person who administers had the proper training. The major risk of naloxone is that it’s lifesaving effects only last for thirty minutes to an hour. If the patient has taken an opiate with a longer half-life, such as heroin, which can last for up to four hours, they can slip back into overdose after the naloxone wears off. It is absolutely vital that anyone who administers naloxone immediately contact 911 and emergency services to transport the overdose victim to the hospital. This procedure is also beneficial because it gives the addict a chance to speak with medical professionals about entering into detox or treatment for their addiction.
Many fire departments and police forces have begun to carry naloxone as part of their equipment in order to address the opiate crisis in the field. In many states, including Florida, naloxone is available to an addict’s loved ones, to carry in the case of emergency.
Is it Ethical?
Some proponents of Narcan and naloxone argue that it is a vital harm reduction tool that can alleviate some of the suffering caused by the opiate epidemic. However, others argue that it gives addicts an excuse to use drugs. Naloxone is certainly a temporary, emergency fix. It does not treat the underlying causes of addiction or provide a foundation for long-term recovery from substance dependence. What naloxone can do is save the life of an addict in crisis, so that they have an opportunity to pursue detox and treatment. Ending up in the hospital from a near-fatal overdose can be the rock bottom many addicts need in order to seek help.
Certainly, victims of fatal overdoses cannot later choose to recover, and naloxone provides an opportunity to keep addicts alive until they are ready to recover. Overdose fatalities are an urgent health crisis in our nation. Naloxone is simply one tool available to police officers, firefighters, medical professionals, friends, and family members who are fighting to keep their loved one alive, in the hopes that they will seek treatment for their disease. As it becomes more available, naloxone can be used as an emergency, life-saving medication that can give addicts another chance.